Alert archive / Mississippi / Flash Flood Warnings in 2005

Flash Flood Warning 15, NWS Memphis, TN

July 14, 2005Yalobusha County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jul 14, 2005, 4:09 PM CDT for Yalobusha County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2005, 4:09 PM CDT (21:09 UTC)
Expired
Jul 14, 2005, 6:15 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Yalobusha County, MS

The radar

The Columbus AFB radar (KGWX), 133 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2005-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2005-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
325 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1513 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 142110
FFWMEG
MSC161-142315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
409 PM CDT THU JUL 14 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 615 PM CDT

* AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN CONTINUING ACROSS YALOBUSHA COUNTY. UP TO THREE 
INCHES OF RAIN HAS OCCURRED THIS AFTERNOON...WITH AN ADDTIONAL INCH 
OR TWO POSSIBLE BY 600 PM.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WATER
  VALLEY AND VELMA.

.EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...PONDING OF WATER ON HIGHWAYS AND UNDERPASSES.
ADDITIONALLY...FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3388 8992 3388 8953 3418 8952 3414 8992

$$
1 follow-up statement
000 
WGUS74 KMEG 142230
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
528 PM CDT THU JUL 14 2005

MSC161-142238-
YALOBUSHA MS-
528 PM CDT THU JUL 14 2005

...THE FLASH FLOOD WARNING FOR YALOBUSHA COUNTY IS CANCELLED...

HEAVY RAIN HAS MOVED SOUTH OUT OF YALOBUSHA COUNTY. ALTHOUGH SOME 
LIGHT RAIN MAY CONTINUE ACROSS THE COUNTY...THE THREAT OF FLASH 
FLOODING HAS DIMINISHED. THEREFORE...THE FLASH FLOOD WARNING HAS 
BEEN CANCELLED.

LAT...LON 3388 8992 3388 8953 3418 8952 3414 8992

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 2:45 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 14, 2:45 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
245 PM CDT THU JUL 14 2005

.DISCUSSION...
SCATTERED CONVECTION BEGINNING TO BREAK OUT ACROSS THE MIDSOUTH THIS
AFTERNOON...PRIMARILY TO THE NORTH AND SOUTH OF MEMPHIS. CONVECTION
BEING SPARKED BY A PERSISTENT UPPER LEVEL WEAKNESS (PARTLY THE
REMNANTS OF DENNIS) AND A STATIONARY SFC TROUGH STRETCHED FROM NW TN
TO SOUTHERN AR. TEMPS HAVE WARMED INTO THE UPPER 80S TO LOWER 90S
UNDER A DEVELOPING CU FIELD.

CONVECTION WILL DIMINISH TONIGHT WITH THE LOSS OF DAYTIME HEATING.
LOWS WILL BE SIMILAR TO LAST NIGHT...LOWER 70S MOST PLACES TO
MIDDLE 70S IN THE MEMPHIS METRO.

TOMORROW APPEARS TO BE A REPEAT. ALTHOUGH GUIDANCE IS GIVING 60 TO
70 POPS...WILL LEAVE AT 50. AS HAS BEEN THE CASE...GUIDANCE HAS BEEN
OVERDOING POPS THE PAST COUPLE OF DAYS. THESE FORECASTED HIGHER POPS
HAVE ALSO RESULTED IN GUIDANCE BEING TOO LOW ON DAYTIME HIGHS.
THEREFORE...WILL GO ABOVE MOS ON HIGHS AND SHOULD BE CLOSE TO WHAT
WE ARE SEEING TODAY.

BERMUDA HIGH BEGINS TO BUILD IN OVER THE WEEKEND. THIS WILL SERVE TO
REDUCE RAIN CHANCES AND INCREASE TEMPERATURES. WILL REFLECT THIS IN
THE GRIDS. MODEL RH FIELDS SHOW THE 850 TO 700 MB LAYER DRYING OUT
CONSIDERABLY BY SUNDAY AND INTO MUCH OF NEXT WEEK. THIS COMBINED
WITH AN INCREASING MID LEVEL CAP WILL REDUCE RAIN CHANCES EVEN
FURTHER. IT WILL FEEL VERY MUCH LIKE SUMMER WITH HIGHS IN THE 90S
AND DEWPOINTS IN THE 70S.

OP GFS HAS CHANGED ITS TUNE ABOUT THE FRONTAL BOUNDARY DURING THE
TUESDAY/WEDNESDAY TIME FRAME. YESTERDAY IT TRIED TO BRING THE FRONT
THROUGH THE MIDSOUTH AND THIS WAS MET WITH MUCH SKEPTICISM.
NOW...THE OP GFS...GFS ENSEMBLES...AND THE ECMWF ALL AGREE THE FRONT
WILL WASH OUT TO OUR NORTH AND WEST AS IT ENCOUNTERS THE STRONG SE
UPPER RIDGE. THEREFORE...CURRENT EXTENDED FORECAST IS RIGHT ON TRACK.

&&

.MEG WATCHES/WARNINGS/ADVISORIES
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.

JFB
Hazardous weather outlook, Jul 14, 2:56 AM CDT, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
256 AM CDT THU JUL 14 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-151000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
256 AM CDT THU JUL 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 2:33 PM CDTSevere Thunderstorm WarningMEGLee27 min
Jul 14, 2:49 PM CDTSevere Thunderstorm WarningMEGItawamba, Monroe26 min

Nearby

Flash Flood Warnings in Mississippi, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.